Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 56, NWS Albuquerque, NM

August 10, 2008Harding County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 10, 2008, 4:16 PM MDT for Harding County, New Mexico. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2008, 4:16 PM MDT (22:16 UTC)
Expired
Aug 10, 2008, 5:15 PM MDT
In force
59 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Harding County, NM

The radar

The Cannon AFB radar (KFDX), 159 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.3 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
605 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 102216
FFWABQ
NMC021-102315-
/O.NEW.KABQ.FF.W.0056.080810T2216Z-080810T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
416 PM MDT SUN AUG 10 2008

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL HARDING COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 515 PM MDT

* AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR ROY. THE STORM PRODUCING
  VERY HEAVY RAIN WAS MOVING TO THE SOUTHEAST AT 15 MPH.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES. TURN AROUND DONT DROWN.

LAT...LON 3608 10429 3608 10394 3586 10395 3587 10431

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:01 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 10, 3:01 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 PM MDT SUN AUG 10 2008

.DISCUSSION...
FLASH FLOOD WATCH REMAINS IN EFFECT CENTRAL AND EAST AS A BACK DOOR
COLD FRONT MOVING THROUGH THE AREA INTERACTS WITH ABUNDANT
MOISTURE ALREADY IN PLACE. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL FAVOR THE NORTHERN MOUNTAINS...AS WELL AS THE
NORTHEAST AND EAST CENTRAL PLAINS THIS EVENING...THEN THE FOCUS FOR
CONVECTION WILL LINGER ALONG THE TEXAS BORDER LATE TONIGHT. ALSO
THIS EVENING...THE FRONT WILL PUSH INTO THE RIO GRANDE VALLEY WITH A
20 TO 30 MPH EAST WIND...WHICH WILL GUST TO AROUND 40 MPH BELOW
CANYONS.

CONVECTION WILL TAME DOWN A BIT DURING THE FIRST HALF OF THE WORK
WEEK AS THE MID LEVEL HIGH PRESSURE CENTER OVER SE AZ TODAY WILL
MIGRATE TO EAST CENTRAL AZ THURSDAY...THEN TO NV FRIDAY AS A
STRONG UPPER LEVEL LOW PRESSURE SYSTEM DEVELOPS OVER THE GREAT
PLAINS STATES. SHOWERS AND STORMS...MAINLY ISOLATED TO
SCATTERED...WILL FAVOR THE VICINITY OF THE MOUNTAINS UNTIL
THURSDAY...WHEN THE STRONG UPPER LOW TO THE EAST WILL DRIVE ANOTHER BACK
DOOR COLD FRONT THROUGH THE STATE. THIS FRONT WILL AGAIN TRIGGER INCREASED CONVECTION
CENTRAL AND EAST THROUGH FRIDAY.

44

&&

.AVIATION...
A COLD FRONT ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAINS WILL
FOCUS WIDESPREAD SHOWERS AND STORMS WITH LOCAL MVFR/IFR CONDITIONS
WITH AREAS OF HEAVY RAIN. ISOLATED SHOWERS AND STORMS WILL FIRE
ACROSS THE WEST AS WELL WITH LESS RAIN BUT A GREATER CHANCE OF
STRONG AND GUSTY OUTFLOWS. AREAS OF MVFR/IFR DUE TO FOG AND LOW
CLOUDS ARE POSSIBLE IN THE HIGHER TERRAIN AND EASTERN PLAINS
TONIGHT FROM SATURATED LOW LEVELS. MODERATE EAST CANYON WIND
TONIGHT INTO THE CENTRAL VALLEYS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. CHJ

&&

.FIRE WEATHER...
WIDESPREAD SHOWERS AND STORMS EAST OF THE CENTRAL VALLEYS WILL
PRODUCE WETTING RAINS THROUGH TONIGHT. WESTERLY WINDS OVER THE NW
PLATEAU AND WESTERN MTNS WILL DRY OUT THE CONDITIONS THIS EVENING
...ALTHOUGH STORMS ARE STILL POSSIBLE. THE DRYING TREND WILL PUSH
EAST MONDAY AND TUESDAY WITH A DOWNTICK IN OVERALL STORM COVERAGE...
EXCEPT PERHAPS THE FAR NE PLAINS. HUMIDITY RECOVERIES WILL STILL
RANGE GOOD TO EXCELLENT IN THIS PATTERN. MINIMUM RH VALUES WILL
BEGIN TO RANGE FROM AROUND 20 PERCENT IN THE NW PLATEAU TO THE 30S
IN THE SOUTHEAST. ANOTHER COLD FRONT WILL SLIDE DOWN THE EASTERN
PLAINS FRIDAY PROVIDING ANOTHER FOCUS FOR WIDESPREAD SHOWER AND
THUNDERSTORM DEVELOPMENT INTO THE WEEKEND.

CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  61  94  60  95 /  10  10   5   0
GALLUP..........................  55  89  53  90 /  10  10   5   5
GRANTS..........................  54  89  53  92 /  20  10  10  10
GLENWOOD........................  64  92  65  93 /  40  30  30  20
CHAMA...........................  49  82  48  82 /  50  20  20  20
LOS ALAMOS......................  60  82  60  83 /  50  10  20  10
RED RIVER.......................  47  75  45  76 /  50  20  20  20
TAOS............................  53  84  51  86 /  50  10  20  10
SANTA FE........................  58  84  56  85 /  60  20  20  10
SANTA FE AIRPORT................  60  88  58  90 /  50  20  20  10
ESPANOLA........................  59  91  57  93 /  40  10  10  10
ALBUQUERQUE HEIGHTS.............  69  90  68  93 /  50  20  10  10
ALBUQUERQUE VALLEY..............  68  92  67  96 /  50  20  10  10
ALBUQUERQUE FOOTHILLS...........  64  89  63  93 /  50  20  10  10
ALBUQUERQUE WEST MESA...........  66  93  65  97 /  50  10  10  10
SOCORRO.........................  66  94  66  97 /  40  20  20  10
SANDIA PARK/CEDAR CREST.........  58  86  56  87 /  50  20  20  10
MORIARTY/ESTANCIA...............  57  83  56  86 /  50  20  20  10
CARRIZOZO.......................  63  89  64  91 /  40  10  20  10
RUIDOSO.........................  57  81  58  82 /  50  20  20  20
RATON...........................  55  85  52  89 /  60  20  10  10
LAS VEGAS.......................  54  81  54  86 /  60  20  20  20
ROY.............................  59  83  60  87 /  60  20  10  10
CLAYTON.........................  62  85  62  91 /  60  20  10  10
SANTA ROSA......................  63  89  63  92 /  60  10  10  10
TUCUMCARI.......................  64  90  66  96 /  60  20  10   5
FORT SUMNER.....................  65  92  66  93 /  60  10  10   5
CLOVIS..........................  65  88  66  94 /  60  20  10   5
PORTALES........................  65  90  66  97 /  50  20  10   5
ROSWELL.........................  71  94  70  97 /  30  10  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
ZONES...NMZ002>007-009>013-015>021-026.

&&

44/40
Hazardous weather outlook, Aug 10, 6:09 AM MDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
609 AM MDT SUN AUG 10 2008

NMZ001>021-026-111215-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
609 AM MDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL IS POSSIBLE TODAY OVER MUCH OF NEW MEXICO. IN
PARTICULAR...STRONG THUNDERSTORMS WITH HEAVY RAIN CAN BE EXPECTED
OVER NORTHEAST...NORTH CENTRAL AND CENTRAL NEW MEXICO...WHERE
LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE THROUGHOUT THE WEEK OVER
MUCH OF NEW MEXICO...WHERE LOCALIZED AREAS OF FLASH FLOODING MAY
OCCUR. THE MAIN FOCUS FOR HEAVY RAINFALL WILL BE OVER MOUNTAINOUS
TERRAIN AND ADJACENT PLAINS AND VALLEYS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE NATIONAL WEATHER SERVICE OR THEIR
LOCAL LAW ENFORCEMENT TO REPORT FLASH FLOODING. SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

01

In the hours before

Special weather statement, Aug 10, 3:12 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
312 PM MDT SUN AUG 10 2008

NMZ005>007-011-102215-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-FAR NORTHEAST PLAINS-HARDING
COUNTY-NORTHEAST HIGHLANDS-
312 PM MDT SUN AUG 10 2008

...LINE OF STRONG THUNDERSTORMS MOVING OVER NORTHEAST NEW MEXICO...

AT 312 PM MDT...A SKYWARN WEATHER SPOTTER REPORTED ON ONGOING STRONG
THUNDERSTORM PRODUCING HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES
SOUTHWEST OF LAS VEGAS. A LINE OF STRONG THUNDERSTORMS EXTENDS FROM
SOUTHEAST OF RATON TO SOUTHWEST OF LAS VEGAS AND WAS MOVING TO THE
SOUTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ABBOTT...CAPULIN...
FOLSOM...LOS MONTOYAS...MAES AND MILLS.

07

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:20 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel85 min
Aug 9, 6:45 PM MDTAreal Flood AdvisoryABQUnion90 min
Aug 9, 7:44 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe91 min
Aug 9, 7:46 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe89 min
Aug 9, 8:17 PM MDTFlash Flood WarningABQUnion118 min
Aug 9, 8:43 PM MDTAreal Flood AdvisoryABQCurry, Quay92 min
Aug 9, 8:53 PM MDTAreal Flood AdvisoryABQChaves, De Baca, Lincoln82 min
Aug 9, 9:04 PM MDTAreal Flood AdvisoryABQUnion56 min
Aug 10, 4:26 AM MDTFlash Flood WatchABQ24 hr
Aug 10, 12:22 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval, Santa Fe53 min
Aug 10, 12:46 PM MDTAreal Flood AdvisoryABQColfax, Mora, San Miguel89 min
Aug 10, 2:02 PM MDTAreal Flood AdvisoryABQColfax, Harding, Mora, San Miguel, Union118 min
Aug 10, 2:37 PM MDTAreal Flood AdvisoryABQCurry, Roosevelt83 min
Aug 10, 3:57 PM MDTAreal Flood AdvisoryABQColfax, Harding, Mora, San Miguel, Union108 min
Aug 10, 4:05 PM MDTAreal Flood AdvisoryABQRoosevelt85 min
Aug 10, 5:35 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel, Union55 min
Aug 10, 5:49 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe, Harding, Mora, Quay, San Miguel and 2 more86 min

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.